UBC Faculty Research and Publications

Crohn’s-like disease in a patient exposed to anti-Interleukin-17 blockade (Ixekizumab) for the treatment of chronic plaque psoriasis: a case report Smith, Matthew K; Pai, Jay; Panaccione, Remo; Beck, Paul; Ferraz, Jose G; Jijon, Humberto

Abstract

Background: Plaque psoriasis and inflammatory bowel disease (IBD) are both chronic immune-mediated inflammatory diseases with an overlapping genetic profile and have been linked in epidemiological studies. Psoriasis and IBD share similar components in their inflammatory pathways and animal and human studies have suggested a potential role for targeting interleukin (IL)-17 with novel antibody therapies in the treatment of these diseases. These studies, while promising for psoriasis, have been associated with deterioration in patients with IBD. Post-hoc analyses of clinical trials involving Ixekizumab revealed adverse outcomes in a small cluster of patients with IBD, prompting recommendations to monitor this population with the use of this drug. Case presentation: Forty-two year old Caucasian male with treatment-refractory chronic plaque psoriasis who developed new onset diarrheal illness and rectal bleeding following a 12 week induction period with Ixekizumab (anti-IL-17 neutralizing antibody). Colonoscopy revealed severe ulceration throughout the ascending and transcending colon. Histopathology, combined with endoscopic findings, led to a diagnosis of Crohn’s-like colitis. The patient’s anti-IL-17 medication was discontinued and endoscopic remission was induced with the use of corticosteroids, escalated anti-TNF therapy and eventually anti IL-12/23 neutralizing antibody (ustekinumab). Conclusion: Murine studies implicate IL-17 and the downstream effects of its inhibition, in the breakdown of the gut epithelial layer, the disruption of normal host immune responses and the propagation of intestinal inflammation. The increasing use of IL-17 inhibitors has led to reports of exacerbation and potential development of inflammatory bowel disease. While clinical trials have revealed clusters of new inflammatory bowel disease cases amongst psoriasis patients using an IL-17 inhibitor, there remains a lack of evidence to suggest a causal relationship. This is the first case report of de-novo severe Crohn’s-like IBD in association with the use of Ixekizumab requiring rescue with escalated dosing of anti-TNF therapy and highlights the importance of close monitoring in patients being treated with IL-17 inhibitors, especially in those patients with known risk factors for inflammatory bowel disease.

Item Media

Item Citations and Data

Rights

Attribution 4.0 International (CC BY 4.0)

Usage Statistics